Alert archive / Arizona / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Tucson, AZ

July 26, 2011Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 26, 2011, 3:05 AM MST for Graham County, Greenlee County, Arizona. It took effect at Jul 26, 2011, 12:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 3:05 AM MST (10:05 UTC)
In effect from
Jul 26, 2011, 12:00 PM MST
Expired
Jul 26, 2011, 7:13 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WGUS65 KTWC 261005
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
305 AM MST TUE JUL 26 2011

...LOCALIZED HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE WALLOW FIRE BURN SCAR AREA IN NORTHERN GREENLEE COUNTY...

AZZ510-261815-
/O.NEW.KTWC.FF.A.0003.110726T1900Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
INCLUDING THE CITY OF...HANNAGAN MEADOW
305 AM MST TUE JUL 26 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST TODAY THROUGH THIS
EVENING...MAINLY FOR THE WALLOW FIRE BURN SCAR AREAS...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA...
  INCLUDING THE FOLLOWING AREA...WHITE MOUNTAINS OF GREENLEE COUNTY.

* FROM NOON MST TODAY THROUGH THIS EVENING

* SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
  CAPABLE OF PRODUCING HEAVY RAIN ACROSS THE WALLOW FIRE BURN SCAR
  AREAS....RESULTING IN INCREASED POTENTIAL FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY
AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
2 follow-up statements
210 
WGUS65 KTWC 261705
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST TUE JUL 26 2011

...LOCALIZED HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE WALLOW FIRE BURN SCAR AREA IN NORTHERN GREENLEE
COUNTY...

AZZ510-270115-
/O.CON.KTWC.FF.A.0003.110726T1900Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
INCLUDING THE CITY OF...HANNAGAN MEADOW
1005 AM MST TUE JUL 26 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...MAINLY FOR THE WALLOW FIRE BURN SCAR AREAS...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREA...WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. 

* UNTIL 9 PM MST THIS EVENING

* SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
  CAPABLE OF PRODUCING HEAVY RAIN ACROSS THE WALLOW FIRE BURN SCAR
  AREAS....RESULTING IN INCREASED POTENTIAL FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
706 
WGUS65 KTWC 270213
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST TUE JUL 26 2011

AZZ510-270315-
/O.CAN.KTWC.FF.A.0003.000000T0000Z-110727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
INCLUDING THE CITY OF...HANNAGAN MEADOW
713 PM MST TUE JUL 26 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN
CANCELLED. THE SHOWERS AND THUNDERSTORMS THAT PRODUCED
SIGNIFICANT RAIN OVER THE WHITE MOUNTAINS OF NORTHERN GRAHAM AND
GREENLEE COUNTIES HAS MOVED NORTHEAST INTO WEST CENTRAL NEW
MEXICO. ISOLATED ACTIVITY MAY REDEVELOP LATER THIS EVENING OR
OVERNIGHT...BUT WIDESPREAD HEAVY RAIN IS NOT EXPECTED. THEREFORE...
THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 9:30 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 25, 9:30 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 PM MST MON JUL 25 2011

.SYNOPSIS...DRIER AIR FROM THE WEST WILL THEN BRING REDUCED
THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY. THEREAFTER...THE
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE
BY THE WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.

&&

.DISCUSSION...MODELS HAVE BEEN OF NO USE TODAY AS 00Z NAM AND GFS
SOLUTIONS BOTH DEPICTED QPF ACROSS THE AREA WHICH HAS YET TO
MATERIALIZE THIS EVENING. MAIN REASON FOR THE SOMEWHAT LACK OF
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING CAN BE ASSOCIATED
WITH SUBSIDENCE IN THE WAKE OF THE MESOSCALE CONVECTIVE
VORTEX/MCV/THAT LIFTED NORTHWARD THROUGH THE CENTRAL DESERTS OF
ARIZONA TODAY. THIS WAS ESPECIALLY THE CASE FOR LOCATIONS AROUND
TUCSON WESTWARD. GIVEN THE RECENT TRENDS...HAVE UPDATED THE FORECAST
AGAIN TO LOWER AND REMOVE POP VALUES ACROSS SOUTHEAST ARIZONA FOR
THE REMAINDER OF TONIGHT.

&&

.AVIATION...SCT-BKN CLOUD 10-12KFT AGL...AFT 18Z TUE ISOLD -TSRA
DEVELOPING WITH LCL CIGS 6-8KFT AGL. SFC WIND MAINLY LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THE WEEKEND. NORMAL DIURNAL WIND TRENDS WILL
OCCUR EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION...WED-THUR...THE 25/00Z GFS/ECMWF WERE IN DECENT
AGREEMENT THAT SOMEWHAT DRIER AIR WILL ENCROACH UPON WRN SECTIONS OF
THIS FORECAST AREA. THE OFFICIAL FORECAST INDICATES A SLIGHT CHANCE
OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FROM TUCSON WWD/NWWD...AND
CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON.

FRI-SUN...DEEPER MOISTURE TO SPREAD WWD ACROSS THE ENTIRE AREA AS
HIGH PRESSURE ALOFT OVER THE SERN CONUS EXPANDS WWD. THIS WILL LEAD
TO A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FRI-SUN.

HIGH TEMPS TO AVERAGE ABOUT 2-5 DEGS F BELOW NORMAL TODAY-TUE THEN A
WARMING TREND TO OCCUR WED-THUR. HIGH TEMPS FRI-SUN TO AVERAGE A
COUPLE OF DEGS F OR SO ABOVE NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 12:55 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1255 AM MST TUE JUL 26 2011

AZZ503>515-260800-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1255 AM MST MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THROUGH SUNDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE STRONG
AND GUSTY WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-260800-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1255 AM MST TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS WILL PREVAIL WEDNESDAY. OTHERWISE EXPECT A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
SUNDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE STRONG AND
GUSTY WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:10 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 26, 10:20 AM MSTFlash Flood WarningTWCCochise115 min
Jul 26, 10:50 AM MSTFlash Flood WarningTWCGreenlee101 min
Jul 26, 11:51 AM MSTFlash Flood WarningTWCCochise114 min
Jul 26, 1:58 PM MSTAreal Flood AdvisoryTWCCochise64 min

Nearby

Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.